Hail, Patrick
- When
- August 4, 3:00 PM EST
- Where
- Patrick County, 5 mi SW of Stuart
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.580, -80.350
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 1:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU AUG 4 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36 HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME YESTERDAY. AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500 J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE AROUND SUNSET WITH LOSS OF SURFACE HEATING. WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES. WEAKENING COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA DURING THE AFTERNOON. SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS. SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM. HOWEVER... MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE WEATHER THREAT APPEARS TO EXIST AT THIS TIME. TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON. DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING 100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY THRESHOLD. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD. FRONTAL BOUNDARY DROPS SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD. OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT UNSETTLED. && .AVIATION... NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED THE PAST 24 HOURS. WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN... AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH 18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR LATER. DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE... AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY. ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE CONDITIONS WITH NO VIS && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/KK/DW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 550 AM EDT THU AUG 4 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 550 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471880.